Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 23, NWS Kansas City, MO

August 13, 2021Linn County, Miami County, Kansas; Bates County, Cass County, Henry County, Missouri

NWS Kansas City, MO issued this areal flood warning at Aug 13, 2021, 5:49 AM CDT for Linn County, Miami County, Kansas; Bates County, Cass County, Henry County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 5:49 AM CDT (10:49 UTC)
Expired
Aug 13, 2021, 5:45 PM CDT
In force
12 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 31 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4214 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS43 KEAX 131049
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
549 AM CDT Fri Aug 13 2021

KSC107-121-MOC013-037-083-132245-
/O.NEW.KEAX.FA.W.0023.210813T1049Z-210813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS KS-Miami KS-Bates MO-Cass MO-Henry MO-
549 AM CDT Fri Aug 13 2021

The National Weather Service in Pleasant Hill MO has issued a

* Flood Warning for...
  Northern Linn KS County in east central Kansas...
  Miami County in east central Kansas...
  Northern Bates County in west central Missouri...
  Cass County in west central Missouri...
  Western Henry County in west central Missouri...

* Until 545 PM CDT Friday.

* At 549 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 3 and 6 inches of rain have fallen.

* Some locations that will experience flooding include...
  Harrisonville, Paola, Spring Hill, Peculiar, Osawatomie, 
  Louisburg, Butler, Adrian, Garden City, La Cygne, Archie, Drexel, 
  Linn Valley, Cleveland, Urich, Freeman, Montrose, Creighton, East 
  Lynne and Parker.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3874 9505 3873 9419 3866 9412 3857 9412
      3857 9401 3837 9380 3825 9387 3826 9507

$$

SAW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Aug 13, 3:17 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 3:17 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
317 AM CDT Fri Aug 13 2021

.Discussion...
Issued at 315 AM CDT FRI AUG 13 2021

Ongoing heavy rainfall has been nearly stationary over Johnson
County, KS and surrounding areas, with rain totals amounting up to
5" to 7"....and it's still raining as of 3 AM. A stationary
boundary is currently draped over northern KS into northern MO,
extending in southern IA. This feature is reluctant to move, which
will keep rain chances continuing through Friday morning. While
any severe threats are a non-issue, the major concern with these
ongoing heavy showers is the risk for flash flooding. A Flash
Flood Warning is currently in effect for Wyandotte Co, Leavenworth
Co, and Johnson Co, KS, until 8 AM Friday morning. If you come
across flooded roadways, remember to turn around and don't drown.

As for the rest of Friday, showers are projected to taper off
through mid to late morning, leaving us with a cooler and quiet
day. Afternoon highs will reach only into the lower 80s under
mostly cloudy skies. Skies should begin to clear out by the late
afternoon/evening, leaving the forecast area with a pleasant
Friday evening. Rain chances continue into the weekend, mainly for
counties south of I-70 as the surface boundary sinks south by
Saturday and taking a stationary position in southern MO. As of
right now, we are expecting the majority of our forecast area to
remain dry and cool over the weekend as we stay on the north side
of the boundary. Morning lows will drop into the 60s with
afternoon highs in the lowers 80s for the weekend temps.

By next week, models hint at another active pattern setting up
across the region as a upper level trough develops over the Great
Plains. Once again, this feature looks to stick around for a few
days before trekking off to the east, which would suggest the
chance for off and on rain showers Monday through Wednesday at
this time. Temps will stay in the lower 80s through the first half
of the week, slowly building back into the upper 80s and lower
90s by Thursday/Friday.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1208 AM CDT FRI AUG 13 2021

A mixture of IFR and VFR conditions will continue for the next few
hours as storms persist over the area. With little movement of
these storms, we do expect them to be out of the terminal
airspace between 08Z and 10Z. After that, we expect VFR conditions
to prevail with overcast skies and NE winds around 5kts. There is
a marginal chance for fog to develop this morning, though
confidence is low at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Klaus
Aviation...Klaus
Hazardous weather outlook, Aug 13, 4:51 AM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
451 AM CDT Fri Aug 13 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
451 AM CDT Fri Aug 13 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Morning thunderstorms will continue before clearing during the
afternoon hours. Elevated levels on creeks and streams, along with
localized flooding, is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Widespread hazardous weather is not expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 12, 11:52 PM CDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1152 PM CDT Thu Aug 12 2021

MOZ043-053-130515-
Bates MO-Cass MO-
1152 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Cass and
Bates Counties through 1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Adrian, Garden City, Archie, Drexel, Amsterdam, Amoret,
Foster, Merwin, Passaic, Ballard and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9461 3859 9421 3824 9407 3822 9408
      3817 9405 3816 9461
TIME...MOT...LOC 0451Z 346DEG 18KT 3839 9442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HB
Special weather statement, Aug 13, 12:42 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1242 AM CDT Fri Aug 13 2021

KSZ025-130615-
Atchison KS-
1242 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of western Atchison
County through 115 AM CDT...

At 1241 AM CDT, Doppler radar was tracking a strong thunderstorm over
Horton, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Effingham, Muscotah, Farmington, Cummings and Arrington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9556 3965 9557 3966 9541 3965 9540
      3942 9520 3942 9557 3950 9557
TIME...MOT...LOC 0541Z 310DEG 32KT 3965 9557

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:32 PM CDTSpecial Weather StatementEAXWyandotte28 min
Aug 12, 8:03 PM CDTSpecial Weather StatementEAXJohnson, Wyandotte27 min
Aug 12, 8:16 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte29 min
Aug 12, 8:45 PM CDTSpecial Weather StatementEAXJohnson30 min
Aug 12, 9:06 PM CDTSevere Thunderstorm WarningEAXJohnson24 min
Aug 12, 9:29 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami31 min
Aug 12, 9:36 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte24 min
Aug 12, 9:52 PM CDTSevere Thunderstorm WarningEAXJohnson23 min
Aug 12, 9:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte20 min
Aug 12, 10:03 PM CDTFlash Flood WarningEAXJohnson4 hr
Aug 12, 10:16 PM CDTSpecial Weather StatementEAXJohnson29 min
Aug 12, 11:39 PM CDTRiver Flood WarningEAXJohnson4 hr
Aug 12, 11:39 PM CDTRiver Flood WarningEAXJohnson8 hr
Aug 12, 11:39 PM CDTRiver Flood WarningEAXJohnson18 hr
Aug 12, 11:57 PM CDTSevere Thunderstorm WarningEAXLinn, Miami33 min
Aug 13, 12:42 AM CDTSpecial Weather StatementEAXAtchison33 min
Aug 13, 1:57 AM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Aug 13, 7:39 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte10 hr
Aug 12, 8:01 PM CDTSpecial Weather StatementEAXJackson29 min
Aug 12, 8:53 PM CDTSevere Thunderstorm WarningEAXJackson, Johnson, Lafayette, Ray15 min
Aug 12, 11:52 PM CDTSpecial Weather StatementEAXBates23 min
Aug 13, 9:59 AM CDTRiver Flood WarningEAXBates, Cass, Henry12 hr

Nearby

Areal Flood Warnings in Missouri, 2021Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.